Institute for Human Reproduction
helping you complete your dreams

IHR Blog

IHR Blog

What is OHSS?

What is OHSS?

Ovarian hyper-stimulation syndrome (OHSS) is an uncommon side effect of fertility medications.  It is usually mild but there rare circumstances where it can have serious consequences. During stimulation with fertility medications the ovaries can become very large.  The ovaries tend to provide an unknown factor which causes the water portion of blood to leak out of the blood vessels.  This produces a number of symptoms such as:

  • The blood itself can become more concentrated, increasing the possibility of blood clots.

  • The kidneys which normally filter the blood and produce urine can temporarily “shut down” thus reducing the amount of urine, decreasing urinary frequency.

  • The water which leaks out of the blood vessels can accumulate in the abdomen or sometimes in the lungs.  This can cause the feeling of swelling in the abdomen and occasionally difficulty in breathing.

  • Nausea or vomiting

  • Feeling faint

  • Significant weight gain within 3-5 days

  • Severe stomach pain and bloating

In these situations, patients are monitored closely by their physician with ultrasounds and lab tests as well as given clear instructions on steps to take to help themselves recover more quickly.